Texas, 2022

Flash Flooding in Texas, August 27, 2022

August 27, 2022 · NWS EWX · 2 events in 1 county or zone

Thunderstorms developed along a stationary front and one of these storms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a stationary front and one of these storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 27, 6:33 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 27, 6:33 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
733 PM CDT Sat Aug 27 2022

...New UPDATE...

.UPDATE...
Issued at 731 PM CDT Sat Aug 27 2022

Did a quick update on the POP for the next few hours based on current
radar and the isolated showers that are persisting past 7 PM. The 20
POP is carried up til 9PM at which time most showers should be
dissipated.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 215 PM CDT Sat Aug 27 2022

Partly cloudy skies are currently prevailing across South-Central
Texas this afternoon with light south/southeasterly winds in place.
Temperatures are in the upper 80s to middle 90s across the area.
Latest visible satellite imagery some areas of congested cumulus
clouds across Llano and Burnet Counties with some more smaller
towers near Comal and Gonzales County. Have seen a few echoes on
area radars associated with this and the threat for isolated to
widely scattered showers and perhaps a thunderstorm will continue
through the late afternoon hours for mainly the eastern two-thirds
of the area.

Activity should diminish this evening with the overnight period
expected to be dry. Low clouds should impact the central portions of
the areas with lows in the 70s. Rain chances will remain confined to
the eastern areas once again tomorrow with highs back in the lower
to upper 90s for most locations.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 215 PM CDT Sat Aug 27 2022

Next week will become more unsettled across South-Central Texas with
higher daily rain and storm chances compared to this weekend. A col
looks to be positioned over the region on Monday as a shear axis
shapes up across the western-northwestern Gulf of Mexico. This shear
axis offshore helps pump higher moisture levels into the region with
the PWATs increasing to 1.8 to 2.2 inches from generally north to
south into Monday afternoon. The highest rain chances during Monday
afternoon likely favors the coastal plains with lower chances to the
west. The combination of persistent above average moisture levels,
broad troughing aloft in-between the offshore shear axis and another
weak mid to upper level disturbance across west Texas, and a frontal
boundary moving into North-Central Texas helps to promote at least
medium (40-60%) rain and storm chances for the duration of the long
term period. Activity will generally be mesoscale driven, especially
along any boundaries, and the details will become ironed out as we
get closer in time. Additionally, expect lulls at times in terms of
activity. Overall, the week ahead looks to be a good opportunity for
more beneficial rain where the GFS and ECMWF ensemble mean guidance
across the region show a solid 1 to 2 inches of rain. Convective
processes may result in locally heavy rain and gusty winds at times.
As the case for most rain events across our region, locally higher
amounts will occur in some spots while others may lose out and
receive little.

Monday will likely trend as the warmest day within the long term as
the higher moisture levels just begin to pump into portions of the
area while sun will be more prevalent than clouds during Monday
afternoon across the western areas. Afternoon highs then lower into
the upper 80s to low 90s for majority of the area through mid to
late week given more cloud cover and the persistent area wide rain
chances. While conditions are to stay humid at night, the overnight
lows look to gradually fall as well with mid to upper 60s trending
across the Hill Country and the low 70s elsewhere.

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Sat Aug 27 2022

Some pop up showers continue at this hour but all have been avoiding
the TAF locations so far. Still an outside small chance of an
evening SH getting close to AUS, but have left out of the TAF for
now. Focus overnight will shift to the possibility of MVFR at
SAT/SSF/AUS. Model guidance is showing formation around dawn and
along with persistence have kept it prevailing at SAT/SSF with a
tempo ground at AUS. Mentioned just sct low clouds at DRT as it looks
like any MVFR should be east of the airport. POP is too small to
mention in the Sunday afternoon timeframe but just like today a few
pop up SH could ultimately affect AUS/SAT/SSF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              96  76  98  76 /  20  20  20  10
Austin Bergstrom Intl Airport  96  76  96  76 /  20  20  20  10
New Braunfels Muni Airport     95  76  96  76 /  20  20  20  10
Burnet Muni Airport            95  75  96  75 /  20  20  10   0
Del Rio Intl Airport           95  77  96  78 /  10  10  10  10
Georgetown Muni Airport        95  76  96  76 /  20  20  10  10
Hondo Muni Airport             94  76  95  77 /  20  10  10  10
San Marcos Muni Airport        96  75  96  75 /  20  20  20  10
La Grange - Fayette Regional   95  75  96  75 /  30  20  30  10
San Antonio Intl Airport       95  76  95  77 /  20  20  20  10
Stinson Muni Airport           95  77  96  77 /  20  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...09
Long-Term...Gale
Aviation...09
Hazardous weather outlook, Aug 27, 2:53 AM CST, 19 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
353 AM CDT Sat Aug 27 2022

TXZ171>173-183>194-202>209-217>225-228-281000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
353 AM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Ft Hood radar (KGRK), 43 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Williamson

When
August 27, 9:59 PM CST to 11:30 PM CST
Where
Williamson County, 3.28 mi ENE of White Stone to 3.35 mi ENE of White Stone
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.540, -97.780

Thunderstorms produced heavy rain that led to flash flooding of a low water crossing on Krienke Ranch Rd. at Brushy Creek.

Flash Flood, Williamson

When
August 27, 9:59 PM CST to 11:30 PM CST
Where
Williamson County, 1.47 mi NNW of White Stone to 1.45 mi NNW of White Stone
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.540, -97.839

Thunderstorms produced heavy rain that led to flash flooding of a low water crossing on Peach Tree Ln. at Peggy Garner Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051028, 1051029.